One thing after another..

So in one of my last posts I explained about all the drama I was having with my eyes! Last week I visited a haematologist  who confirmed that all my blood work was totally normal, and I was basically completely healthy, (dead pancreas aside! haha). My GP also seconded this decision so that was a major relief. A few days later I went back to the eye clinic where I was first told about the hemorrhaging and everything. After some more scans and tests, a doctor confirmed that all the bleeding had cleared and the blood clot had also disappeared. I’ve been discharged, but have to go back in 6 months just to make sure. Huge relief!

What caused it though? Well the doctor thinks it could be a combination of two things. The first being what I talked about the other day. “Traumatic Glucose Control”. The shock of suddenly and finally looking after myself caused my body to freak out a bit basically! The second contributing factor is believed to be the contraceptive pill. I’ve only been on it two years and yet it seems to have had a major impact on my health! I was taken off it a few months ago as a precaution but they’ve now confirmed I have to stay off it as it’s not worth the risk. I was so shocked, especially after having only been on it for a relatively short time. Something so little could have effectively lost me my sight! The good thing though, is that I finally have answers and can stop worrying!

As the title suggests though, something else happened in the mean time! In my last blog about insulin pumps, I mentioned suffering a few bad hypos that have caused injuries to myself. Most low blood sugars I’ve experienced are first thing in the morning which can be quite a struggle to sort out. I’m normally up at 6am so I can be on the bus for 7.30. On Wednesday, I woke up at 7.45, sweating, shaking with my mouth tasting of blood. Not thinking anything of it and just thinking I was going to be late, I rang my parents to see if I’d be able to get a lift to work but was really struggling to string a sentence together. My blood was reading at 2.1mmol. I went to kitchen to get some lucozade and when I got back in the bedroom, my blood was reading at 3.0mmol.

Something I don’t think I’ve mentioned with low blood sugar is that sometimes when you have a bad enough hypo, your body, well the liver, kicks in and releases stores of glucose in a last-ditch attempt to save itself. So seeing my sugar was raising itself made me realise that things had been worse than I’d originally realised. I got myself ready and only managed to be 5 minutes late thanks to my dad taking me into work! As the day wore on, my whole body ached, every muscle felt tight and sore and it was hurting just to move around. When I thought about it, I realised I’d only felt this sore once before, and it was when I’d suffered a fit whilst having a bad hypo.

Now obviously I live on my own, so there is no way of saying for sure what happened to me, but having spoken to other diabetics, a doctor and trusting my own gut instinct, it would seem I suffered a hypoglycemic seizure before I woke up. It would all make sense, as my liver must have kicked in and released enough glucose for me to come round and realise I was having a hypo. Luckily, I’m fine other than being a bit sore and having a slightly swollen tongue, which I must have bitten whilst I was out of it. Unfortunately I now have to give my driving license up for another year as stated in DVLA guidelines. I’m gutted but to be honest I couldn’t afford to drive and have my flat at the same time, so I’m trying to not let it get me down too much. It’s pretty scary, especially having so little memory of what happened. I’m determined to not let it stop me getting on with my life though.

It’s just another reminder of how serious this condition is, and how dangerous it can be!